Long-term effects of Warfarin

I'm new here and would like to discuss the long-term effects of Warfarin. I have been on this medication for the past 6 years, and will be on it for the rest of my life. I would like to know if anyone has experienced hair loss and dryness. It seems I have lost at least 40% of my hair volume and I clog up the shower drain every couple of months. I also have dry hair and need a cut after a few weeks of getting a haircut. Anyone else experience these symptoms?

14 Replies

oldestnewest
  • If you are experiencing this why not try one of the NOACs as your anticoagulant?

  • I will look into it. I am from Canada so the wait list is about 6 months - a year to see a hematologist.

  • I did not know that you were in Canada. Is the haematologist the only person there who can prescribe anticoagulants. Can't your GP or EP or Cardiologist?

  • My GP dismisses my complaints with my hair loss as stress related. Ever since I have started taking Warfarin, I have experienced hair loss. It's only till now that I realized it could be my medication! Unfortunately a hematologist is the only specialist that can help me in Canada. I have a blood clotting disorder, Activated Protein C, and they are the ones that specialize in this.

  • Most likely that the warfarin is causing your hair loss. My sister lost about 30% of her hair plus all her body hair on it. Since starting the new type blood thinners it has all grown back. Took about 4 to 6 months to do so.

  • Hair loss and brittle nails are widely reported as a side effects of warfarin but I have been on it eleven years and still have all my hair although do have brittle nails. Since this is a new phenomenon for you maybe something else is happening in your diet or life.

    As Peter mentions there are other anticoagulants these days although many do have other unpleasant side effects if posts here are to be believed. It is all about balance and stroke prevention is all .

  • Yes, I experienced hair loss. Another reason I changed to NOAC.

  • As mentioned hair loss is a common side effect of warfarin, but may also occur with noacs ncbi.nlm.nih.gov/pmc/articl...

    Coenzyme Q has been reported as showing some benefit. Also ensure other causes of hair loss have been excluded e.g. Hypothyroidism and iron deficiency

  • Hi Nadine 8

    I have hair loss and also can't seem to do anything with my hair as very dry and has a mind of its own. I have bad side effects from all the other NOAC's so Warfarin it is and not a lot I can do about it, it also is very itchy.

    Anybody got any ideas as it is very depressing?

  • All medicines use up vitamins and minerals in the body so we can become short of them. This has consequences which can show up as 'side effects'. Try taking a really good multi-vit-and-mineral for at least three months, and consider other supplements, especially magnesium (see other posts)

  • I found with Bisoprolol, a rate control medication, I was losing a lot of hair with each hair wash. Now I am off Bisoprolol the hair loss is greatly reduced. Perhaps normal. I am on Rvaroxaban (Xarelto) instead of Warfarin. My consultant thought that it was the best option. I tolerate it well. A neighbour found Warfarin made her feel very tired and that is why I refused it when GPs wanted to put me on it when I first had Atrial Flutter. As I was 58 and otherwise well, I was not in danger of a stroke.

  • hi, I took Warfarin from the age of 17 to 36 and know it can effect a body in lots of ways. I bruised very easily and cuts took forever to heal, shaving my legs was a nightmare! I had long hair and it did fall out a bit more than my friends and it has always been very dry and needs conditioner daily. I never restricted my diet and have always eaten lots of green veggies. I do suffer from the cold, gloves and hats are a must in Winter. I recently began taking Warfarin again because of AF and I am once again getting ti know this strange drug. It seems much harder this time around. If you want a chat I'm usually around 😊

  • My coag nurse informed me that W induced alopecia is one of the commonest side effects. I don't know if there's a remedy.

    Good luck.

  • Thank-you kindly for all your replies. It is good to know I am not the only one experiencing these symptoms and that their are alternative meds that could be taken. Now for the long 6 month - a year wait to see a specialist to look over some alternative meds... Till then, I will see if multi-vitamins will help.

You may also like...